Texas, 2024Hail and Damaging Winds in Texas, June 29, 2024
June 29, 2024 · NWS AMA · 4 events in 2 counties and zones
During the late afternoon to early evening of the 29th a line of storms formed along a stationary boundary running along the southern bank of the Canadian River Valley in the Texas Panhandle. One supercell was able to form off of this line and first produced an estimated 80-85 mph wind gusts in Carson County as it knocked over nine power poles along HEY207.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $29,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon to early evening of the 29th a line of storms formed along a stationary boundary running along the southern bank of the Canadian River Valley in the Texas Panhandle. One supercell was able to form off of this line and first produced an estimated 80-85 mph wind gusts in Carson County as it knocked over nine power poles along HEY207. As this supercell matured it moved north into Hutchinson County where it caused more wind damage but also hail up to 1.5 in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 29, 2:48 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 29, 2:48 PM CST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
348 PM CDT Sat Jun 29 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday night)
Issued at 225 PM CDT Sat Jun 29 2024
Cold front has made its way to near Highway 60 and is finally
showing signs of stalling as expected. CU has begun to form near
and behind the boundary with even some moderate CU noted. The
dewpoints behind the front remain in the 60s, but some 40s
dewpoints have pushed across the northern half of Kansas with a
subtle second surge. Thunderstorms are expected to develop first
near the boundary with Amarillo on the southern edge of the
activity this aftn. A second area of development associated with
a mid-upr level S/WV and elevated portions of the front is
expected later this evening moving out of NM into the NW
Panhandles. Severe parameters all favor areas further north behind
the front and this activity has the greater chance for becoming
more organized and widespread. ML CAPE across the north is
forecast to 1500-2500 j/kg and effective bulk shear is forecast to
remain 40-50 kts. Warmer mid level temps seem to favor wind over
hail for the greatest threat. High moisture content and a modest
h85 LLJ reaching 25-30 kts will also aid in providing threats for
heavy rainfall and flooding. HREF probs indicate up to 40-60%
probs of 1 hour rainfall rates of 1 inch or greater and storm
total probs exceeding 3 inches are around 10-20% across the north.
We strongly considered a flood watch across the north-northwest,
but held off as there are some concerns that several cams have
recently backed off convection in the northwest. This seems to be
tied to models that are more agressive with the dry air moving
into the area from the north which leads to greater capping and
much less convection. If it becomes more apparently things are
coming together (18Z models back to favoring this), we may need
to consider a short lead flash flood watch. SPC continues to
maintain a slight risk for the NW and WPC is maintaining a slight
risk for flooding in similar region.
Some lingering showers will be possible tomorrow. There are CAMS
attempting to convect weakly along the stalled boundary mainly
across the east given very moist conditions, but w/ H5 negative
vorticity building overhead and ridging extends over the area
from the SE and H5 temps warming to an impressively warm -2 deg C.
This suggest any activity would almost certainly not be severe
and may not exceed shower status. After lingering chc pops
(30-40%) across the NE in the morning, aftn POPs are being held at
10-20%.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 225 PM CDT Sat Jun 29 2024
The H5 high building over the area Sun into Mon will lead to hot
temps on Monday and Tuesday. PDC will likely exceed heat advisory
criteria both days and a few other typical hot spots in the area
may also approach advisory levels as well. The high will
transition east allowing H5 heights and temps to fall. S/WVs in SW
flow followed by NW flow aloft, high moisture levels and another
frontal boundary (eventually) will lead to potential for daily
convection Tue night through Sat night. Obviously details are
sketchy at this point, but certainly it appears an active period
could impact holiday activities.
&&
.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sat Jun 29 2024
Two concerns for this TAF cycle include thunderstorms in the area
and late night and morning low CIGS. Abundant moisture will
interact with a soon to be stalling frontal boundary and upper
level disturbance to produce at least SCT TSTMS by late aftn or
early evening. Initial storms will be near the boundary near or
just north of Amarillo, with better chances spreading behind the
front into the northern Panhandles in the evening and overnight
hours. All sites have potential for impacts, but DHT and GUY have
greatest chances and some storms in the area will have potential
to produce SVR level winds and localized flooding. Low CIGs near
IFR ranges are expected to spread into the area behind the front
in NE flow across the northeast Panhandles and GUY has high enough
probability for IFR CIGs that this has been included in the TAF
Sun morning. Some MVFR visibility is also expected again mainly
near GUY and adjacent areas to the E/NE.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 70 93 71 97 / 30 20 0 0
Beaver OK 66 86 69 99 / 60 40 10 0
Boise City OK 62 90 68 96 / 70 20 0 0
Borger TX 71 97 75 103 / 40 20 0 0
Boys Ranch TX 68 96 71 99 / 40 10 0 0
Canyon TX 70 93 70 97 / 30 10 0 0
Clarendon TX 72 93 72 97 / 20 20 0 0
Dalhart TX 65 93 67 98 / 60 20 0 0
Guymon OK 64 88 68 99 / 70 30 10 0
Hereford TX 70 95 70 97 / 30 10 0 0
Lipscomb TX 69 89 72 99 / 50 30 0 0
Pampa TX 69 92 71 98 / 30 20 0 0
Shamrock TX 73 95 74 100 / 20 20 0 0
Wellington TX 75 96 74 100 / 20 20 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ317.
OK...None.
&&
SHORT TERM...88
LONG TERM....88
AVIATION...88
Hazardous weather outlook, Jun 29, 1:38 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
238 PM CDT Sat Jun 29 2024
OKZ001>003-TXZ001>020-317-301300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
238 PM CDT Sat Jun 29 2024
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Hot temperatures are expected at the Palo Duro Canyon where heat
index values will be near 109 degrees today. A Heat Advisory has
been issued for the zone and will last until 7 PM.
Scattered thunderstorms are expected late this afternoon and into
the overnight hours. The best chances for impacts mainly across
the northern Panhandles. Some storms could become severe with
damaging winds and flooding as the primary threats.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday.
A few Thunderstorms will be possible across parts of the Oklahoma
and Texas Panhandles Sunday. None are expected to be severe at
this time.
Additional thunderstorms will be possible at times from Tuesday
night through Saturday. Gusty winds and heavy rainfall will likely
be the main threats and a few severe storms can not be ruled out.
Otherwise, heat related products may return by Tuesday.
Widespread triple digit temperatures are expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 29, 3:51 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
451 PM CDT Sat Jun 29 2024
TXZ012-013-292230-
Potter TX-Carson TX-
451 PM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CARSON AND
SOUTHEASTERN POTTER COUNTIES THROUGH 530 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Panhandle, moving southwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amarillo, Panhandle, and Pantex.
This includes Interstate 40 between mile markers 77 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3518 10173 3528 10174 3540 10148 3538 10134
3525 10137 3518 10147
TIME...MOT...LOC 2151Z 057DEG 14KT 3529 10151
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, Jun 29, 4:33 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
533 PM CDT Sat Jun 29 2024
TXZ010-292300-
Hemphill TX-
533 PM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HEMPHILL COUNTY THROUGH
600 PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lake Marvin, or 15 miles southeast of Canadian, moving
north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Hemphill
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3562 10052 3579 10050 3591 10000 3562 10000
TIME...MOT...LOC 2233Z 191DEG 8KT 3579 10015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, Jun 29, 4:36 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
536 PM CDT Sat Jun 29 2024
TXZ013-292300-
Carson TX-
536 PM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARSON COUNTY
THROUGH 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Panhandle, moving north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Carson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3559 10162 3562 10127 3547 10131 3538 10162
TIME...MOT...LOC 2236Z 191DEG 8KT 3549 10149
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMSpecial weather statement, Jun 29, 4:57 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
557 PM CDT Sat Jun 29 2024
TXZ007-008-013-292330-
Hutchinson TX-Carson TX-Moore TX-
557 PM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON AND SOUTHEASTERN MOORE COUNTIES THROUGH 630
PM CDT...
At 557 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fritch, or 9 miles southwest of Borger, moving
north at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Borger, Fritch, Sanford, and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Meredith, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
&&
LAT...LON 3548 10162 3549 10163 3562 10162 3562 10168
3563 10169 3578 10162 3577 10121 3546 10128
TIME...MOT...LOC 2257Z 192DEG 13KT 3554 10149
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
LFMThunderstorm Wind, Carson
- When
- June 29, 5:05 PM CST
- Where
- Carson County, 4.83 mi NE of Mc Bride
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $27,000
- Reported by
- Trained Spotter
- Coordinates
- 35.570, -101.410
Nine power poles were snapped along HWY 207, 6 miles S of BORGER.
Thunderstorm Wind, Hutchinson
- When
- June 29, 5:23 PM CST
- Where
- Hutchinson County, 2.82 mi NNE of Fritch
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.670, -101.590
The roof and part of a wall on an old shed were blown west onto the neighboring property.
Hail, Hutchinson
- When
- June 29, 5:50 PM CST
- Where
- Hutchinson County, 1.82 mi WNW of Stinnett
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -101.480
Hail, Hutchinson
- When
- June 29, 5:56 PM CST
- Where
- Hutchinson County, 0.69 mi N of Stinnett
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.830, -101.450
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 29, 2024$130 million · 4 in hail · 6 events
- Flash Flooding and Debris Flows in New Mexico, June 29 to 30, 2024$13 million · 55 kt wind · 14 events
- Damaging Winds in Pennsylvania, June 29, 2024$117,000 · 83 kt wind · 29 events
- Tornado and Damaging Winds in Indiana, June 29, 2024$137,000 · 59 kt wind · 10 events
- Heat in Oklahoma, June 29 to 30, 202439 events
- Excessive Heat and Heat in Tennessee, June 29 to 30, 202434 events
- Excessive Heat in Oklahoma, June 29 to 30, 202434 events
- Damaging Winds and Lightning Strike in Missouri, June 29, 2024$43,000 · 52 kt wind · 3 events
- Lightning Strike in Michigan, June 29, 20244 injured · 1 event
- Hail and Damaging Winds in Michigan, June 29, 2024$19,000 · 1.5 in hail · 13 events
- Excessive Heat and Heat in Kentucky, June 29, 202422 events
- Damaging Winds in Michigan, June 29, 2024$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195430, 1195431, 1195427, 1195428.